Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 13, NWS El Paso, TX

April 12, 2017Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 2:12 PM MDT for Sierra County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 2:12 PM MDT (20:12 UTC)
Expired
Apr 12, 2017, 3:15 PM MDT
In force
63 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 129 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS54 KEPZ 122012
SVREPZ
NMC051-122115-
/O.NEW.KEPZ.SV.W.0013.170412T2012Z-170412T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
212 PM MDT WED APR 12 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central Sierra County in south central New Mexico...

* Until 315 PM MDT

* At 211 PM MDT, severe thunderstorms were located from near 
  Winston to Monticello, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monticello...
  Alamosa Canyon...
  Las Placitas...
  and Chise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 10762 3344 10764 3348 10722 3330 10726
TIME...MOT...LOC 2011Z 239DEG 47KT 3341 10744 

HAIL...1.00IN
WIND...60MPH
 
$$

ROGASH
1 follow-up statement
534 
WWUS54 KEPZ 122105
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
305 PM MDT WED APR 12 2017

NMC051-122115-
/O.EXP.KEPZ.SV.W.0013.000000T0000Z-170412T2115Z/
Sierra NM-
305 PM MDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIERRA COUNTY
WILL EXPIRE AT 315 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3327 10762 3344 10764 3348 10722 3330 10726
TIME...MOT...LOC 2105Z 239DEG 47KT 3373 10679 

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:11 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 12, 1:11 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
111 PM MDT Wed Apr 12 2017

.SYNOPSIS...
Moist unstable air will flow into eastern portions of southern New
Mexico and west Texas and this will bring showers and
thunderstorms to much of the region mainly east of the Rio Grande
this afternoon through Thursday. Otherwise westerly winds will
result in seasonably warm dry weather across the Borderland over
the next seven days.

&&

.DISCUSSION...
Easterly winds have pushed abundant moisture over eastern
portions of the CWA resulting in surface dewpoints above 50 F and
precipitable water around an inch. With abundant surface heating
early afternoon MUCAPES are now around 2000 J/kg east of the Rio
Grande while wet bulb zero heights are below 9000 feet agl and
deep layer shear is about 40 kt. Weak upper wave is meanwhile
entering western New Mexico which in combination with dry line
surface convergence is providing upward motion. All of these
factors indicate threat of deep convection eastern portions of the
CWA with large hail/damaging winds and even heavy rains all a
threat. Further west both surface obs and satellite images showing
inflow of dry warm and stable air with no thunder expected.

Upper wave will be east of the CWA by 12z Thursday with short wave
ridge aloft entering the region. Low level winds will also be west
to southwest western and central zones with dewpoints falling
below 30 F most areas. Thus expect threat of convection will be
reduced on Thursday with any storms limited to Hudspeth and eastern
Otero counties.

For the remainder of the forecast period sustained zonal flow
aloft over westerly surface winds will produce seasonably warm dry
weather with temperatures above normal.

&&

.AVIATION...Valid 13/00Z-13/12Z...
Low level moisture has moved into the eastern portions of the
region. As a result expect dry weather in the west and storm
potential in the east. The line between the two should be near
KTCS. Thus, at KDMN skies FEW060 BKN250 and winds generally
27010KT thru 19Z. At KTCS/KLRU/KELP skies SCT060CB BKN250 with
TSTM and winds 23010KT thru 19z. Isolated, short-term MVFR or IFR
conds near storms. A few storms may produce hail especially in
Hudspeth and eastern Otero Counties. After 19Z winds generally
21010KT for all terminals.

&&

.FIRE WEATHER...
Low level moisture has moved into areas east of the Rio Grande with
a few strong storms firing off this morning and afternoon in Otero
County. This moisture will continue to mostly reside in the eastern
half of the area where min RH values will increase through tomorrow.
Today min RHs will be in the 20's and 30's east of the Rio Grande
and in the teens and single digits west of the river. Thunderstorm
chances will continue through tomorrow, with the best chances for
storms east of the Continental Divide and in the Sacramento
Mountains. Some of these storms could become strong and produce
small hail, lcoally heavy raifall and damaging winds. By Friday most
of the moisture will retreat east of the area and rain chances will
decrease. As a result min RH's will drop back into the teens for
most locations. Friday into the weekend deeper westerly flow returns
to the area helping very warm and dry conditions return to the
area with strengthening afternoon breezes.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 58  87  58  87 /   0   0   0   0
Sierra Blanca           54  82  57  83 /  40  20   0   0
Las Cruces              51  83  50  83 /   0   0   0   0
Alamogordo              53  83  54  84 /  10   0   0   0
Cloudcroft              44  59  41  61 /  30  20   0   0
Truth or Consequences   53  82  54  83 /   0   0   0   0
Silver City             46  77  46  75 /   0   0   0   0
Deming                  47  83  48  83 /   0   0   0   0
Lordsburg               45  84  46  82 /   0   0   0   0
West El Paso Metro      58  85  58  85 /   0   0   0   0
Dell City               56  82  47  84 /  50  20   0   0
Fort Hancock            57  87  55  88 /  20  10   0   0
Loma Linda              55  79  57  80 /  10   0   0   0
Fabens                  58  88  54  87 /   0   0   0   0
Santa Teresa            53  85  53  85 /   0   0   0   0
White Sands HQ          62  83  58  84 /   0   0   0   0
Jornada Range           45  83  47  83 /   0   0   0   0
Hatch                   48  86  48  85 /   0   0   0   0
Columbus                53  87  53  86 /   0   0   0   0
Orogrande               57  84  56  85 /   0   0   0   0
Mayhill                 46  72  44  72 /  40  20   0   0
Mescalero               46  71  44  71 /  30  10   0   0
Timberon                47  68  40  69 /  40  10   0   0
Winston                 36  77  39  76 /   0   0   0   0
Hillsboro               46  80  48  80 /   0   0   0   0
Spaceport               46  83  48  83 /   0   0   0   0
Lake Roberts            27  76  31  75 /   0   0   0   0
Hurley                  42  77  44  77 /   0   0   0   0
Cliff                   38  82  39  82 /   0   0   0   0
Mule Creek              44  79  44  78 /   0   0   0   0
Faywood                 49  79  48  78 /   0   0   0   0
Animas                  45  88  47  84 /   0   0   0   0
Hachita                 45  87  46  83 /   0   0   0   0
Antelope Wells          47  87  47  83 /   0   0   0   0
Cloverdale              51  82  48  78 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/28 Pazos
Hazardous weather outlook, Apr 12, 6:16 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
616 AM MDT Wed Apr 12 2017

NMZ412>417-TXZ418>424-131230-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight

Areas east of the Rio Grande will have increased moisture with
upper-level dynamics and instability today. This will bring on the
development of isolated to scattered showers and thunderstorms.
Conditions are favorable for isolated severe thunderstorms with
the primary threats being large hail and damaging winds. The
threat of organized severe storms diminishes later today but
thunderstorms are expected into the overnight hours for Otero and
Hudspeth counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in real-time reports of
significant weather...including hail size, wind speed, heavy rain
amounts, local flooding, and any weather-related damage.

NMZ401>411-131230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

In the hours before

Local storm report, Apr 12, 11:59 AM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1159 AM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             TULAROSA                33.08N 106.02W
04/12/2017  M0.50 INCH       OTERO              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1700188

TRIPOLI
Local storm report, Apr 12, 12:23 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1223 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HAIL             TULAROSA                33.08N 106.02W
04/12/2017  M0.50 INCH       OTERO              NM   TRAINED SPOTTER

            HAIL IS ONE HALF INCH TO ONE INCH DEEP ON THE GROUND.

&&

EVENT NUMBER EPZ1700189

TRIPOLI
Special weather statement, Apr 12, 12:45 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
1245 PM MDT WED APR 12 2017

NMZ412-414>416-121930-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1245 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
130 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Burro Flats, or 5 miles east of Tularosa, moving
northeast at 25 mph. Another storm was developing 4 miles northwest
of Alamogordo.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ruidoso, Tularosa, Lake Mescalero, Alamogordo, Mescalero, Apache
Summit, Elk Silver, La Luz, Silver Lake, High Rolls, Bent, Burro
Flats, Mountain Park and Karr Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3331 10572 3331 10562 3311 10542 3286 10598
      3310 10619 3339 10573
TIME...MOT...LOC 1844Z 234DEG 20KT 3306 10592

LANEY
Local storm report, Apr 12, 1:35 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
135 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             3 S TULAROSA            33.03N 106.02W
04/12/2017  M1.00 INCH       OTERO              NM   LAW ENFORCEMENT

            HAIL DAMAGE TO VEHICLE WINDSHIELDS ON HIGHWAY 54 MILE
            MARKER 76.

&&

EVENT NUMBER EPZ1700190

TRIPOLI
Special weather statement, Apr 12, 2:00 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
200 PM MDT WED APR 12 2017

NMZ402-408-409-122045-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
200 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
245 PM MDT...

At 158 PM MDT, Doppler radar was tracking strong thunderstorms near
Monticello, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Monticello, Cuchillo, San Miguel, City of Elephant Butte, Alamosa
Canyon, Las Placitas, Chise, Rock Canyon and Hot Springs Landing.

LAT...LON 3348 10724 3321 10721 3315 10765 3348 10764
TIME...MOT...LOC 1958Z 239DEG 48KT 3346 10747

ROGASH
Local storm report, Apr 12, 2:08 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
208 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      TULAROSA                33.08N 106.02W
04/12/2017                   OTERO              NM   LAW ENFORCEMENT

            SUBMERGED VEHICLE IN LOW WATER CROSSING 1.3 MILES NNW
            OF TULAROSA... ON RAILROAD AVENUE AT THE TULAROSA CREEK
            LOW WATER CROSSING.

&&

EVENT NUMBER EPZ1700191

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:20 AM MDTSevere Thunderstorm WarningEPZOtero25 min
Apr 12, 7:28 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Apr 12, 11:13 AM MDTSpecial Weather StatementEPZ62 min
Apr 12, 12:04 PM MDTSevere Thunderstorm WarningEPZOtero41 min
Apr 12, 12:29 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 12:45 PM MDTSpecial Weather StatementEPZ45 min
Apr 12, 12:51 PM MDTSevere Thunderstorm WarningEPZOtero39 min
Apr 12, 1:12 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Apr 12, 1:29 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Apr 12, 1:53 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Apr 12, 2:00 PM MDTSpecial Weather StatementEPZSierra45 min
Apr 12, 2:09 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 2:11 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Apr 12, 2:16 PM MDTSevere Thunderstorm WarningEPZSierra44 min
Apr 12, 2:58 PM MDTSpecial Weather StatementEPZOtero47 min
Apr 12, 3:03 PM MDTSevere Thunderstorm WarningEPZOtero21 min
Apr 12, 3:50 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Apr 12, 4:59 PM MDTSevere Thunderstorm WarningEPZOtero, Sierra46 min
Apr 12, 5:01 PM MDTSpecial Weather StatementEPZOtero44 min
Apr 12, 5:29 PM MDTSevere Thunderstorm WarningEPZOtero61 min
Apr 12, 5:55 PM MDTSevere Thunderstorm WarningEPZOtero32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.